Alert archive / Idaho / Wind Advisories in 2018
Wind Advisory 25, NWS Pocatello, ID
NWS Pocatello, ID issued this wind advisory at Dec 21, 2018, 11:34 AM MST for 7 counties in Idaho. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Dec 21, 2018, 11:34 AM MST (18:34 UTC)
- Expired
- Dec 21, 2018, 2:06 PM MST
- In force
- 3 hr
- Issued by
- NWS Pocatello, ID
Counties Bannock County, ID, Bingham County, ID, Bonneville County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 59 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 6.6 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2047 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
674 WWUS75 KPIH 211834 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 1134 AM MST Fri Dec 21 2018 IDZ053-054-212200- /O.NEW.KPIH.WI.Y.0025.181221T1834Z-181221T2200Z/ Upper Snake River Plain-Lower Snake River Plain- Including Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, American Falls, Shelley, and Fort Hall 1134 AM MST Fri Dec 21 2018 ...WIND ADVISORY IN EFFECT UNTIL 3 PM MST THIS AFTERNOON... The National Weather Service in Pocatello has issued a Wind Advisory, which is in effect until 3 PM MST this afternoon. * IMPACTS/TIMING...Difficult driving for high profile vehicles. Winds will decrease to 15 to 25 mph by 3 pm MST. * WINDS...Southwest winds 25 to 35 mph with gusts to 45 mph. * LOCATIONS...Interstate 15 between Pocatello and Roberts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that winds of 30 mph are expected. Gusts over 45 mph are possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
1 follow-up statement
981 WWUS75 KPIH 212106 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 206 PM MST Fri Dec 21 2018 IDZ053-054-212215- /O.CAN.KPIH.WI.Y.0025.000000T0000Z-181221T2200Z/ Upper Snake River Plain-Lower Snake River Plain- Including Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, American Falls, Shelley, and Fort Hall 206 PM MST Fri Dec 21 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Pocatello has cancelled the Wind Advisory. Winds have dropped below advisory levels and will continue to decrease this afternoon. Therefore, the wind advisory was cancelled. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Dec 21, 3:48 AM MST, 7 hours 46 minutes earlier.
Area forecast discussion, Dec 21, 3:48 AM MST, 7 hours 46 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 348 AM MST Fri Dec 21 2018 .SHORT TERM...Today through Sunday. A fast moving disturbance is moving through the area currently. Temperatures have warmed up considerably ahead of this system with day time high temperatures being reached already for most locations. Expect lingering light snow for the Central mountains with 1 to 3 inches of snow still possible along our Eastern edges mainly along the Wyoming border above around 5000 to 5500 feet. Expect breezy conditions this morning before backing off later this afternoon with weak high pressure building in from the west. Another disturbance moves in late this evening into Saturday morning mainly bringing light snow of around 1 inch to our extreme southern areas along the Utah border. Weak high pressure then builds back in again late Saturday afternoon into the evening. By Sunday morning another system moves into the area. This time temperatures will cold enough that almost all areas should see snow Sunday morning into Sunday afternoon. Expect around 1 inch of snow for valley locations and 2 to 4 inches of snow for most mountain areas, particularly the Central mountains and the Eastern highlands. Temperatures will be above normal today before dropping to near normal Saturday and Sunday morning and then rising to slightly above normal Sunday afternoon. TW .LONG TERM...Sunday night through Friday. Highlights: - More winter weather arrives early in the holiday week - Uncertainty remains with the Christmas Eve/Christmas Day system - Turning colder end of next week When the extended period begins with uncertainty, the balance is left with more questions than answers, unfortunately. Snow chances leftover from Sunday's system will be re-invigorated Christmas Eve as another shortwave trough streams through the area. Models already differ on timing and subsequent impacts of this next wave, with considerable MOS temperature spread noted. While the GFS appears to flatten the upper flow more than the EC, it brings temperatures for the lower Snake Plain into the 40s. This would obviously be enough to eat into any snow potential for these locations. The mountains, however, stand to see several inches including the Sawtooths and east along the eastern highlands. Turning the focus towards Christmas Day itself, another deep trough is poised to move into the Great Basin. While the trend has been south with the track of the low, certain models (GFS/CMC) and their respective ensemble means are hugging the furthest south track. The EC and GFS-FV3, while still south of earlier versions, moves through UT, close enough to bring winter weather impacts to our area. All this being said, the system shows less potential for impacting our area, but the jury is still deliberating. Beyond Christmas, guidance diverges further but all signs point to further amplification of the broad upper flow pattern. This keeps us more wet than dry with colder air moving in from the north. TAX && .AVIATION...Temperatures along and ahead of this morning's front continue to be warm enough to support rain as of 3am. Cooler air is expected to filter back in through the morning, transitioning what precipitation remains over to snow. Hi-res models indicate this may be very little, however, as moisture availability continues to drop off quickly as this system moves east. Still, DIJ/IDA stand a decent chance of seeing snow through the next few hours, lingering longer into for DIJ. Ceilings are still forecast to drop towards MVFR through the morning hours behind the front. This is corroborated by upstream obs through central and western Idaho. Some difference exists amongst guidance on how long these lower ceilings could linger, but improvement will generally be made by 18z for most terminals, perhaps 21z for DIJ. Seeing some spotty wind gusts this morning and obs taken from Big Southern Butte and similar elevated locations indicate llws is occurring. As mixing increases, llws will become less of an issue giving way to strong west or southwesterly surface flow. Gusts near 30kts are expected today for all but SUN which shall remain better sheltered. The next good chance for widespread restrictions comes with another Winter system arriving Sunday. TAX && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.